Tornadoes · United States · North Dakota · 2023

Unrated tornado, Voltaire, North Dakota, August 24, 2023

This Unrated tornado ran 0.6 miles across McHenry County on August 24, 2023, touching down at 2:54 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
August 24, 2023
Touchdown
2:54 PM CDT (19:54 UTC)
Lifted
2:56 PM CDT (19:56 UTC)
On the ground
2 minutes
Path length
0.6 miles (0.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
McHenry County
Touchdown point
47.930, -100.970
Lift-off point
47.932, -100.959
Record number
2308241354-01

What the Weather Service recorded

A cold front dropped slowly through North Dakota as an upper level low moved across southern Saskatchewan, with severe thunderstorms developing along and ahead of the front. Along one boundary ahead of the front, in the Voltaire area of McHenry County, two short-lived landspout tornadoes formed. No damage was reported with the tornadoes and so by National Weather Service policy the tornadoes were rated EF Unknown. The tornadoes touched down 12 minutes apart from two different thunderstorms. Otherwise, damaging thunderstorm winds were the main threat with most of the storms, though one storm produced one-inch diameter hail near Bottineau in Bottineau County. The strongest wind gust was estimated to be 75 mph, and occurred near Twin Buttes in Dunn County, where a truck window was broken out and a snowmobile trailer was blown down a coulee.

This tornado, a landspout, touched down in an open field south-southeast of Voltaire and impacted no structures. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown. This was the first of two landspout tornadoes in the Voltaire area of McHenry County this day, 12 minutes apart, from two different thunderstorms.

This tornado, a landspout, touched down in an open field southwest of Voltaire and impacted no structures. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown. This was the second of two landspout tornadoes in the Voltaire area of McHenry County this day, 12 minutes apart, from two different thunderstorms.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Aug 24, 12:56 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 24, 12:56 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1256 PM CDT Thu Aug 24 2023

.UPDATE...
Issued at 1255 PM CDT Thu Aug 24 2023

Storms continue to generate from mid level lift across the
west and central. A cold front is currently moved through the
northwest passing Williston. Storms are expected to pick up in
the next few hours as instability increases and the cold front
moves southward. Isolated strong to severe storms are expected
ahead of the frontal passage across much of central North Dakota
this afternoon. More detailed information will be in the new short
term discussion coming out shortly.

UPDATE Issued at 1008 AM CDT Thu Aug 24 2023

Visibilities continue to improve across the east and central
portions of the state. Therefore, the Dense Fog Advisory has been
allowed to expire. However there could be some patchy fog
lingering the next hour or two, but widespread improvements have
been observed. Thunderstorms are still expected this afternoon as
instability continues to increase. No are needed to the current
forecast as the forecast remains on track.

UPDATE Issued at 650 AM CDT Thu Aug 24 2023

Dense fog continues underneath very low stratus that extends across
northern and eastern North Dakota this morning, with a Dense Fog
Advisory in effect until 10 AM. Many observations in the advisory
area are reporting visibilities of less than one quarter of a mile.

Not much change in our thinking for this afternoon and evening's
severe thunderstorm potential. The one trend noted is a slight
decrease in forecast instability in the latest high-res guidance,
but will have to see if this continues over the next few hours.
Refreshed POPs with the newest blended guidance which mainly
increased precip chances a bit in the Bismarck to Harvey area this
evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 357 AM CDT Thu Aug 24 2023

Foggy this morning across the north central and into the James River
Valley, before a cold front moves through later today, bringing
chances for showers and thunderstorms. A few thunderstorms could be
strong to severe.

This morning, flow aloft was nearly zonal, with a large upper high
over the Southern Plains, while a shortwave trough and embedded
closed low were analyzed over southern Alberta. The attendant
surface low was placed in west central Manitoba, with a frontal
boundary arcing southeast and then back to the southwest into
eastern Montana.

Nighttime satellite imagery shows low stratus across north central
and eastern North Dakota, with some signs of expansion to the south.
It is another night of dense fog across much of the area under this
stratus, with light surface winds and plentiful low-level moisture.
A Dense Fog Advisory continues until 10 AM CT for the north central
through the James River Valley, with many locations reporting
visibility of one quarter mile or less.

Our attention then turns to the front moving through today, bringing
chances of precipitation starting early this afternoon and
continuing through the evening. As the upper low and surface front
approach, ascent will overspread an environment characterized by
1000 J/kg of CAPE, modest low and mid-level lapse rates, and ~40
knots of 0-6km shear. The latest CAMS have shown a slight trend
towards convection starting later, with more robust development
expected as the upper wave gets closer. THe expectation is the later
the development, the further south in the forecast area storms
will be, with the front sweeping northwest to southeast through
the afternoon and evening. Overall, expecting a generally similar
environment to yesterday, with the main differences slightly lower
instability but slightly higher shear. Will message the same 60
mph winds and golf ball size hail for threats with the SPC
Marginal Risk (level 1 out of 5).

Today will be warm and still pretty humid, with highs in the 80s and
dew points in the 60s ahead of the front. Chances for precipitation
end in the James River Valley overnight tonight, with lows in the
lower 50s to lower 60s across the forecast area.

.LONG TERM...(Friday through Wednesday)
Issued at 357 AM CDT Thu Aug 24 2023

Pleasant, seasonable temperatures are expected this weekend, with a
chance for showers late Saturday night into Sunday.

Flow aloft turns northwesterly on Friday as the trough continues
drifting east, while shallow ridging builds over the Northern
Rockies. In the cooler, post-frontal regime, highs will be in the
70s, with mostly sunny skies and a slight northerly breeze.

Similar temperatures are forecast on Saturday as flow turns more
quasi-zonal, with an upper wave diving south from the Canadian
Prairies late in the day. Chances (20-40%) for showers start
Saturday evening across the northwest and expand east through the
night, tapering off Sunday morning across the east. Sunday will be a
bit warmer and somewhat breezy, with highs in the upper 70s to lower
80s, before cooler air filters in and we returns to the widespread
70s on Monday.

For the work week, ensembles are advertising a closed low off the
coast of the western CONUS, with a sharp ridge extending over the
low across much of the western and central Canadian Prairies. The
general trend is for the ridge to drift east as the closed low
weakens and moves north, but by the middle of next week ensemble
members get pretty varied in how they want to progress this low
and the downstream ridging over the forecast area. Forecast highs
are generally near to slightly above normal starting Tuesday, but
NBM temperature spread starts to increase, signaling lowering
confidence in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1255 PM CDT Thu Aug 24 2023

Thunderstorms are starting to form across western North Dakota
bringing forth chances of VCTS for most terminals this afternoon.
Severe thunderstorms are possible this afternoon with the main
hazards being gusty winds and large hail. TAFs will be AMD if
storms form near the vicinity of the TAF terminals. Winds will
shift out of the northwest as a cold front progresses southward
this afternoon. Some patchy fog could form near KJMS later
tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Johnson
SHORT TERM...Jones
LONG TERM...Jones
AVIATION...Johnson
Hazardous weather outlook, Aug 24, 1:39 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
139 PM CDT Thu Aug 24 2023

NDZ001-002-009-017-031-032-040-043-251845-
Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope-
Bowman-
139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-018>023-025-033>037-041-042-044>048-050-051-
251845-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-
Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
139 PM CDT Thu Aug 24 2023 /1239 PM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and evening. The main hazards will be wind gusts to 60
mph and hail up to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please call NWS Bismarck at 701-223-4582 to report any hail that
is a quarter inch in diameter or greater, or any wind gusts that
are 60 mph or greater.

In the hours before

Special weather statement, Aug 24, 1:40 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
140 PM CDT Thu Aug 24 2023

NDZ018-241915-
Dunn ND-
140 PM CDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN DUNN
COUNTY THROUGH 215 PM CDT...

At 140 PM CDT, a strong thunderstorm was located 11 miles northeast
of Killdeer, or 34 miles southeast of Watford City, moving east at 35
mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mckenzie Bay Recreation Area around 150 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4745 10276 4756 10280 4767 10234 4744 10228
TIME...MOT...LOC 1840Z 262DEG 33KT 4752 10265

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HARGROVE
Special weather statement, Aug 24, 2:50 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
250 PM CDT Thu Aug 24 2023

NDZ011-012-242015-
McHenry ND-Ward ND-
250 PM CDT Thu Aug 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN WARD
AND NORTHWESTERN MCHENRY COUNTIES THROUGH 315 PM CDT...

At 250 PM CDT, a strong thunderstorm was located 5 miles east of
Deering, or 20 miles northeast of Minot, moving east at 35 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Ward
and northwestern McHenry Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central North Dakota.

&&

LAT...LON 4857 10062 4831 10062 4833 10113 4846 10110
      4846 10106 4852 10106
TIME...MOT...LOC 1950Z 262DEG 31KT 4842 10093

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HARGROVE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

7.9 hours before the tornado, 131 km from the path. August 24, 2023.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 66 joules per kilogram, CIN -234, lifted condensation level 1667 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -63 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-234 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The surface observations

Minot_intl (MOT), 43 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minot AFB radar (KMBX), 52 km away, was scanning. The volume nearest the touchdown began at 19:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of August 24, 2023

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 242:38 PM CDTUnratedMcHenry, ND0.850
August 244:55 PM EDTEF0Collier, FL0.850$100,000
August 248:15 PM EDTEF1Kent, MI8.7100$10 million
August 249:29 PM EDTEF2Ingham, MI12.050024$75 million
August 2410:19 PM EDTEF0Wayne, MI1.7200$100,000
August 2410:23 PM EDTEF1Wayne, MI3.0200$60,000
August 2410:38 PM EDTEF1Monroe, MI4.9200$1.0 million
August 2410:39 PM EDTEF1Monroe, MI5.4200$350,000
August 2410:43 PM EDTEF1Wayne, MI1.4300$50,000
August 2411:08 PM EDTEF1Sandusky, OH4.5100$35,000
August 2411:46 PM EDTEF1Erie, OH0.3100$30,000
August 2411:59 PM EDTEF1Cuyahoga, OH0.8150$165,000
August 2412:00 AM EDTEF0Lorain, OH0.350$50,000
August 2412:05 AM EDTEF0Lorain, OH1.1100$40,000
August 2412:06 AM EDTEF1Lake, OH3.3150$200,000
August 2412:07 AM EDTEF2Cuyahoga, OH1.5100$300,000
August 2412:11 AM EDTEF1Medina, OH1.5200$20,000
August 2412:16 AM EDTEF1Geauga, OH1.8100$85,000
August 2412:18 AM EDTEF1Geauga, OH1.2175$50,000
August 2412:22 AM EDTEF2Geauga, OH0.7100$65,000
August 2412:35 AM EDTEF0Trumbull, OH1.9100$35,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.